Alert archive / Ohio / Freeze Warnings in 2020

Freeze Warning 5, NWS Cleveland, OH

May 9, 2020Crawford County, Erie County, Pennsylvania; 10 counties in Ohio

NWS Cleveland, OH issued this freeze warning at May 9, 2020, 3:02 PM EDT for Crawford County, Erie County, Pennsylvania; 10 counties in Ohio. It took effect at May 9, 2020, 11:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2020, 3:02 PM EDT (19:02 UTC)
In effect from
May 9, 2020, 11:00 PM EDT
Expired
May 10, 2020, 7:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Ashtabula County, OH, Geauga County, OH, Holmes County, OH, Mahoning County, OH, Medina County, OH, Portage County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS71 KCLE 091902
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
302 PM EDT Sat May 9 2020

OHZ013-014-020>023-031>033-038-PAZ002-003-100615-
/O.NEW.KCLE.FZ.W.0005.200510T0300Z-200510T1100Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-
Stark-Mahoning-Holmes-Southern Erie-Crawford-
Including the cities of Chardon, Jefferson, Medina, Akron, 
Ravenna, Warren, Wooster, Canton, Youngstown, Millersburg, 
Edinboro, and Meadville
302 PM EDT Sat May 9 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of northwest Pennsylvania and northeast Ohio.

* WHEN...From 11 PM this evening to 7 AM EDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
001 
WWUS71 KCLE 092206
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
606 PM EDT Sat May 9 2020

OHZ013-014-020>023-031>033-038-PAZ002-003-101100-
/O.CON.KCLE.FZ.W.0005.200510T0300Z-200510T1100Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-
Stark-Mahoning-Holmes-Southern Erie-Crawford-
Including the cities of Chardon, Jefferson, Medina, Akron, 
Ravenna, Warren, Wooster, Canton, Youngstown, Millersburg, 
Edinboro, and Meadville
606 PM EDT Sat May 9 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
7 AM EDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of northwest Pennsylvania and northeast Ohio.

* WHEN...From 11 PM this evening to 7 AM EDT Sunday.

* IMPACTS...Freeze conditions and patchy frost will kill crops, 
  other sensitive vegetation and possibly damage unprotected 
  outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those who have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
166 
WWUS71 KCLE 100253
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
1053 PM EDT Sat May 9 2020

OHZ013-014-020>023-031>033-038-PAZ002-003-101100-
/O.CON.KCLE.FZ.W.0005.200510T0300Z-200510T1100Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-
Stark-Mahoning-Holmes-Southern Erie-Crawford-
Including the cities of Chardon, Jefferson, Medina, Akron, 
Ravenna, Warren, Wooster, Canton, Youngstown, Millersburg, 
Edinboro, and Meadville
1053 PM EDT Sat May 9 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees.

* WHERE...Portions of northwest Pennsylvania and northeast Ohio.

* WHEN...Until 7 AM EDT Sunday.

* IMPACTS...Freezing or sub-freezing temperatures and patchy 
  frost will kill crops, other sensitive vegetation and possibly 
  damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those who have in-
ground sprinkler systems should drain them and cover above-ground
pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
429 
WWUS71 KCLE 101052
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
652 AM EDT Sun May 10 2020

OHZ013-014-020>023-031>033-038-PAZ002-003-101200-
/O.EXP.KCLE.FZ.W.0005.000000T0000Z-200510T1100Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-
Stark-Mahoning-Holmes-Southern Erie-Crawford-
Including the cities of Chardon, Jefferson, Medina, Akron, 
Ravenna, Warren, Wooster, Canton, Youngstown, Millersburg, 
Edinboro, and Meadville
652 AM EDT Sun May 10 2020

...FREEZE WARNING WILL EXPIRE AT 7 AM EDT THIS MORNING...

Temperatures will continue to rise through the mid 30s this
morning.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this freeze warning went out at May 9, 1:28 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 9, 1:28 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
128 PM EDT Sat May 9 2020

...18z Aviation TAF Forecast Update...

.SYNOPSIS...
High pressure will enter from the southwest today and settle
over the Tennessee Valley tonight. Low pressure over the upper
Mississippi River Valley on Sunday will move east towards the
area. This low will move over Lake Erie on Sunday night before
departing for the New England states for Monday. High pressure
enters the region for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Update...
We have allowed the Freeze Warning to expire early as
temperatures are slowly warming up above freezing.

Previous discussion...
Snow showers continue over portions of northeast Ohio this
morning and will continue eastward through the next several
hours. A better connection of moisture has entered the region
with the clouds coming from the northwest and snow has become a
bit more invigorated as the sun rises over the region. Haven't
raised snow totals all that much, but some better decreases in
visibility will be expected with the snow showers this morning.
Outside of this, the forecast remains generally on track.

Previous Discussion...
The very unseasonably cold air has arrived as advertised and most of
the forecast area remains in the upper 20s to lower 30s this
morning. This cold air, along with some very modest synoptic
moisture, has allowed for some lake effect clouds and snow showers
to form off Lake Erie. These snow showers are much more isolated in
nature than previously advertised (due to a much drier air mass),
but the main band of snow is slowly working its way east from north
central Ohio towards the I-77 corridor of Cleveland and Akron. The
best window for snow remains brief this morning through about 15z
before losing organization over the region. Any accumulations remain
largely non-existent with light amounts in northern Ohio and NW PA
and most noticeable on grassy or elevated surfaces.

High pressure builds in from the southwest today as some brief upper
ridging enters from the west. This pair of features will back winds
more towards the west throughout the day while keeping much of the
area dry. The forecast area will lie between this high pressure and
a departing low, which will allow for breezy conditions over the
region. Winds gusts of 25 mph or slightly higher are expected over
the area. High temperatures will recover best out west with some
areas getting to the 50 degree mark. Clear and dry conditions should
allow for low temperatures to cool considerably yet again and
temperatures in the 30s are expected. More frost/freeze headlines
will likely be needed.

A shortwave trough enters the northern CONUS tonight, supporting low
pressure over the upper Mississippi River Valley. This low will move
east on Sunday into the Great Lakes region. Backed winds ahead of
this system should bring warmer air into the region along with some
better moisture. High temperatures should jumped considerably
higher, back to the mid to upper 50s for most. As the system enters
the forecast area, have increasing PoPs on Sunday afternoon and
evening as rain is expected to spread into the area with this
surface low.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The short term begins Sunday night with models taking low pressure
east across Lake Erie. Will have likely to categorical pops for rain
through the first half of the night and then bring in snow or a mix
in places. Monday rain will taper from the northwest as high
pressure and drier air move in. May however take until mid
afternoon.  Still best chances will be southeast. Monday night and
Tuesday look dry with building high pressure. Highs Monday in the
40s. Highs Tuesday upper 40s to mid 50s.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Tuesday night and Wednesday models continue to show high pressure
and dry air in place across the region. Wednesday night into
Thursday the high moves off the east coast as low pressure moves
into the Central Plains.  A warm front east from the low will extend
into southern Ohio.  The front will lift north across the area
during the day Thursday.  Friday the associated low will move east
through the central lakes dragging a cold front through the area.
Highs Wednesday will range from the lower 50s to lower 60s. Thursday
highs will reach the mid and upper 60s.  Friday look for highs 65 to
72.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
All TAF sites have improved to VFR conditions this afternoon.
There could be a few pockets of brief MVFR with scattered light
rain or snow showers but impacts to any location would be very
brief and limited impacts. These scattered light showers will be
confined to extremely NE Ohio and NW Pennsylvania this
afternoon. Winds will remain from the west and gusty through the
early evening hours. Winds will be 12 to 15 knots with gusts up
to 25 knots this afternoon. The winds will relax after sunset
under 10 knots but shift to the southwest and increase again
with gusts after sunrise Sunday morning. Another fast moving
weather system will bring increasing clouds late in the TAF
period. Any impacts to TAF locations will be just beyond this
time frame.

Outlook...Scattered rain showers and non-VFR possible late
Sunday through Monday.

&&

.MARINE...
Will continue with all headlines this morning. Models show low
pressure over New England with high pressure from the Central Plains
to the Lower Ohio Valley.  Winds have dropped back a bit to near or
just below small craft criteria however winds will be increasing
again during the morning so small craft conditions will
continue/return. Conditions will persist into tonight before turning
southwest and diminishing. Sunday evening/night, low pressure will
move east across the lake.  Winds will turn northwest behind the
low.  Expect wind speeds from 15 to 20 knots with winds lasting
through Monday as well. A small craft advisory will again be
possible although at the present time wave guidance remains below
criteria. Monday night through Wednesday winds will remain generally
light and under 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for LEZ145>149.
     Small Craft Advisory until midnight EDT tonight for LEZ142>144.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Griffin/Sefcovic
SHORT TERM...TK
LONG TERM...TK
AVIATION...Griffin
MARINE...TK
Hazardous weather outlook, May 8, 4:00 PM EDT, 23 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
400 PM EDT Fri May 8 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-092000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
400 PM EDT Fri May 8 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-092000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
400 PM EDT Fri May 8 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 9, 9:41 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
941 AM EDT SAT MAY 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             BURTON                  41.47N  81.15W
05/09/2020  E2.0 INCH        GEAUGA             OH   SOCIAL MEDIA

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000988

SAUNDERS
Local storm report, May 9, 9:55 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
955 AM EDT SAT MAY 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             5 N CORRY               42.00N  79.64W
05/09/2020  E2.0 INCH        ERIE               PA   SOCIAL MEDIA

            12-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000989

SAUNDERS
Local storm report, May 9, 10:59 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1059 AM EDT SAT MAY 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             6 SW WELLINGTON         41.11N  82.30W
05/09/2020  M2.0 INCH        LORAIN             OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CLE2000990

BM

Nearby

Freeze Warnings in Ohio, 2020Freeze Warnings in Pennsylvania, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.